Nurses need to be very vigilant not to make mistakes on the job, or their nursing license could be in jeopardy. This often happens when people are negligent and they don’t provide the level of care that they should.
But it’s not always as easy as you would assume in a fast-paced environment to ensure that you’re doing everything correctly. Things that seem similar, such as medications with similar names, could lead to serious mistakes.
An example of how this has occurred
There are countless examples of how this can happen, but one of the most recent is when a nurse was supposed to give a patient a calming medication called Versed. When she went to get it out of the cabinet, she accidentally grabbed vecuronium. Instead of calming the patient, this medication paralyzed her, meaning she could not breathe and suffered from fatal brain damage.
Why do these things happen?
In this case, the nurse was working with someone else who was training and she said that that person was distracting to her. She also admitted that she had been doing her job for a long time and become complacent, so she may not have been as careful in considering what drug she was administering.
But it’s also worth noting that two medications starting with the same letter and stored in the same compartment could be easily confused for one another. After all, they were both administered in the same way, so everything likely felt like it had been done properly until the error was found.
Have you made such a mistake?
You may not have made a mistake of this caliber, but there are a lot of little errors that could occur that could put your license at risk. If this does happen to you, you absolutely need to know what legal defense options you have to protect yourself and your career.